New Mexico, 2005

Flash Flood and Hail in New Mexico, September 1, 2005

September 1, 2005 · NWS ABQ · 3 events in 1 county or zone

Intense thunderstorms with hail and heavy rain moved east across west central San Miguel County. A storm north of Las Vegas pelted the Interstate 25 corridor south of Watrous with about 20 minutes of golfball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Intense thunderstorms with hail and heavy rain moved east across west central San Miguel County. A storm north of Las Vegas pelted the Interstate 25 corridor south of Watrous with about 20 minutes of golfball size hail. Another intense storm south of Las Vegas at Chapelle dumped copious dime and quarter size hail that reached a depth of 6 to 8 inches. Heavy rain from the Chapelle storm also flooded Tres Hermanos Creek into Tecolote Creek with rock and heavy debris over County Road B27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 1, 12:53 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 1, 12:53 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT THU SEP 1 2005

.DISCUSSION...CONVECTION FIRING EARLY AND OFTEN TODAY WITH A FEW
STRONG STORMS ALREADY. POTENTIAL FOR HAILERS AREAWIDE AND MAYBE
SOME STRONG WINDS OVER THE FAR W THROUGH THIS EVENING. THEN THERE
MAY BE A TRANSITION TO HEAVY RAIN CONCERNS DURING THE NIGHT. THIS
BASED MAINLY ON THE GFS WHICH PICKS UP ON A DISTURBANCE HEADING N
INTO SW AND SC NM NOW. OTHER MODELS DO AS WELL...BUT WITH LESS
PRECIP. GFS PROBABLY OVERDONE WITH ITS 1 TO 2 INCH BULLSEYES BUT
AREA LOOKS REASONABLE FROM THE SW AND SC MOUNTAINS NE ALONG THE E
SLOPES OF CNTRL MOUNTAINS ONTO THE ERN PLAINS. MEANWHILE THINGS
ARE FIRING IN THE NE AS WELL...WITH LAST NIGHTS DISTURBANCE STILL
AFFECTING THIS AREA. BULK OF THIS ACTIVITY MAY BE OUT OF THE NE BY
SUNSET.

ALL OF THIS IS HAPPENING DESPITE UPPER LEVEL HIGH CENTERED OVER THE
STATE. YESTERDAYS COLD FRONT HAS FRESHENED THE LOW LEVEL MOISTURE
AREAWIDE AND THE COUPLE OF DISTURBANCES HAVE AIDED IN THE LIFT AND
INSTABILITY. MOISTURE TO BE RECYCLED FRI WITH MOST ACTIVE AREAS
BEING THE W AND CNTRL MOUNTAINS WHERE WE WILL CARRY SCATTERED POPS.

GENERAL DECREASE IN COVERAGE OF CONVECTION STILL FORECAST FOR THIS
WEEKEND AS UPPER HIGH REMAINS NEAR THE AREA. NAM HOLDS IN HIGH OVER
THE STATE AND EVEN SHIFTS IT A BIT N...WHILE GFS TAKES RIDGE AXIS
SE. GFS THUS MORE BULLISH ON PRECIP OVER THE W AND N THIS WEEKEND
WITH SOME MONSOON MOISTURE AND WEAK DISTURBANCES MOVING NE IN THE SW
FLOW ALOFT. WILL KEEP ISOLATED POPS FOR NOW OVER THE CWA WITH BEST
POPS FAVORING THE W AND N MOUNTAINS.

GFS EVENTUALLY BUILDS UPPER HIGH BACK OVER NM NEXT WEEK WITH LIMITED
MOISTURE. APPEARS BACK DOOR FRONT LESS OF A CONCERN AS WELL. THUS
WILL KEEP JUST ISOLATED POPS FOR NEXT WEEK ALL AREAS. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  88  57  85 /  10  10  10  20
GALLUP..........................  50  83  51  81 /  30  10  10  20
GRANTS..........................  51  82  52  81 /  40  20  20  10
GLENWOOD........................  59  88  58  87 /  20  20  20  20
CHAMA...........................  43  76  43  76 /  30  30  30  20
LOS ALAMOS......................  50  78  51  79 /  40  30  30  10
RED RIVER.......................  39  68  39  72 /  40  30  30  20
TAOS............................  46  79  49  80 /  40  30  20  20
SANTA FE........................  52  80  52  80 /  40  20  30  10
SANTA FE AIRPORT................  54  82  54  82 /  40  20  20  10
ESPANOLA........................  52  83  52  85 /  30  20  20  10
ALBUQUERQUE HEIGHTS.............  62  85  62  85 /  40  20  20  10
ALBUQUERQUE VALLEY..............  58  87  58  87 /  40  20  20  10
ALBUQUERQUE FOOTHILLS...........  59  85  59  85 /  40  20  20  10
ALBUQUERQUE WEST MESA...........  60  88  61  87 /  40  20  20  10
SOCORRO.........................  60  85  59  86 /  40  20  20  10
SANDIA PARK/CEDAR CREST.........  53  79  52  77 /  50  20  30  10
MORIARTY/ESTANCIA...............  49  82  50  82 /  50  30  30  10
CARRIZOZO.......................  57  83  56  84 /  40  20  20  10
RUIDOSO.........................  51  75  51  78 /  50  30  20  10
RATON...........................  47  83  50  83 /  30  20  20  10
LAS VEGAS.......................  50  78  50  79 /  40  20  20  10
ROY.............................  55  81  55  82 /  30  20  20  10
CLAYTON.........................  57  84  57  87 /  30  10  20  10
SANTA ROSA......................  56  87  56  89 /  40  10  20  10
TUCUMCARI.......................  60  87  61  91 /  30  10  20  10
FORT SUMNER.....................  59  87  59  88 /  40  10  20  10
CLOVIS..........................  60  85  60  88 /  30  10  20  10
PORTALES........................  59  86  59  89 /  30  10  20  10
ROSWELL.........................  65  88  63  91 /  40  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Sep 1, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU SEP 1 2005

NMZ001>021-026-021200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
559 AM MDT THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

AN INCREASE IN LOW LEVEL MOISTURE LAST EVENING WILL COMBINE WITH AN
UPPER LEVEL DISTURBANCE...EXPECTED TO CROSS THE NORTHWEST PORTIONS
OF THE STATE THIS AFTERNOON...INCREASING THE CHANCE OF
THUNDERSTORMS. A FEW OF THESE STORMS HAVE A POTENTIAL TO BECOME
SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING WIND GUSTS WITH A
FEW STORMS PRODUCING HAIL UP TO ONE INCH IN DIAMETER. ANY LOCATION
FROM THE CONTINENTAL DIVIDE EAST TO THE TEXAS BORDER WILL BE
SUSCEPTIBLE FOR ONE OF THESE ISOLATED SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Special weather statement, Sep 1, 12:44 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
144 PM MDT THU SEP 1 2005

NMZ006-012015-
HARDING COUNTY-

...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST HARDING COUNTY...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MILLS. MOVEMENT WAS EAST AT
25 TO 30 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK
AND YATES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

44
Special weather statement, Sep 1, 1:27 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT THU SEP 1 2005

NMZ010-011-012115-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-

...STRONG THUNDERSTORM MOVING THROUGH SOUTHWEST SANTA FE COUNTY...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR GOLDEN. THE STORM WILL
ALSO PRODUCE UP TO 1 INCH OF RAIN IN LESS THAN 1 HOUR. MOVEMENT WAS
EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GOLDEN AND RURAL EXTREME
SOUTHWEST SANTA FE COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

44
Local storm report, Sep 1, 1:40 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             GOLDEN                  35.27N 106.21W
09/01/2005  0.88 INCH        SANTA FE           NM   TRAINED SPOTTER

&&

CJONES
Special weather statement, Sep 1, 1:50 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
250 PM MDT THU SEP 1 2005

NMZ011-012130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL AND WESTERN TORRANCE
COUNTY...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTH OF CEDARVALE.
THIS STORM WILL ALSO PRODUCE UP TO ONE INCH OF RAIN IN LESS THAN ONE
HOUR. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ENCINO.

A STRONG THUNDERSTORMS WILL ALSO BE FOUND IN THE MANZANO
MOUNTAINS NEAR TORREON. MOVEMENT WAS NORTHEAST AT 20 MPH.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

JM
Local storm report, Sep 1, 2:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             13 N EDGEWOOD           35.27N 106.18W
09/01/2005  1.00 INCH        SANTA FE           NM   TRAINED SPOTTER

&&

CJONES
Special weather statement, Sep 1, 2:23 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
323 PM MDT THU SEP 1 2005

NMZ004-005-012200-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING THROUGH WEST CENTRAL MORA COUNTY...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LA CUEVA. THIS STORM
DEPOSITED COPIOUS AMOUNTS OF HAIL IN HOLMAN AT 300 PM AND IS CAPABLE
OF PRODUCING 1 INCH OF RAIN IN LESS THAN AN HOUR. MOVEMENT IS EAST
AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUENA VISTA...EL
TURQUILLO...HOLMAN...LUCEROS...OJO FELIZ AND RAINSVILLE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

44

The radar

The Albuquerque radar (KABX), 163 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, San Miguel

When
September 1, 3:00 PM MST to 3:20 PM MST
Where
San Miguel County, 14 mi N of Las Vegas
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -105.217

Hail, San Miguel

When
September 1, 3:45 PM MST
Where
San Miguel County, Chapelle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.383, -105.300

Flash Flood, San Miguel

When
September 1, 3:55 PM MST to 5:10 PM MST
Where
San Miguel County, Chapelle
Reported by
GENERAL PUBLIC
Coordinates
35.383, -105.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469743, 5469744, 5469745.